Alert archive / New York / Coastal Flood Advisories in 2021
Coastal Flood Advisory 4, NWS New York, NY
NWS New York, NY issued this coastal flood advisory at Feb 2, 2021, 7:15 AM EST for 6 counties in New York; Greater Bridgeport Planning Region, Connecticut. It took effect at Feb 2, 2021, 11:00 PM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2021, 7:15 AM EST (12:15 UTC)
- In effect from
- Feb 2, 2021, 11:00 PM EST
- Expired
- Feb 3, 2021, 6:00 AM EST
- In force
- 7 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 437 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood advisory went out at Feb 2, 4:17 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 2, 4:17 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
417 AM EST Tue Feb 2 2021
.SYNOPSIS...
Low pressure will continue to linger off the coast for the next few
days. By later Wednesday and Wednesday night the low will push
further offshore with its effects diminishing over the area
gradually. A short period of drier weather is expected midweek
before a low pressure/frontal system approaches towards Friday.
Another, potentially stronger low pressure system may affect
the area by late in the weekend and early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Occluded low pressure will meander off the New Jersey coast today.
It will undergo a slow weakening process. Will have to keep an
eye on observations as soundings suggest that some freezing
drizzle cannot be ruled out, especially early this morning
across northwestern interior sections. An advisory may be needed
if this pans out. The storm will be vertically stacked with the
upper level portion of the storm plaguing the area with
occasional snow and rain showers today. The thinking is that
since the area becomes directly underneath the mid and upper
level low, that ptype should mainly be in the form of wet snow
further west across the area. Further east look for mainly rain
showers, but later today into tonight as the colder air aloft
begins to translate further east, expect any rain showers to
become mainly snow showers. There won't be much in terms of
accumulation, with amounts mainly under an inch or so. The hills
well north and west may see an inch or two, but that will be on
the high side. Temperatures today should mainly hold steady,
with lower 30s inland mainly to the west, with middle and upper
30s further east. A north wind will be gusty at times, but not
nearly as strong and the preceding 24-36 hours.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Solid cloud cover will persist through Tuesday night. This will
limit how much temperatures can fall. The center of the colder 850
and 700 mb temperatures will move east across the entire area
Tuesday night. Scattered snow showers are expected with little in
the way of any accumulation, with perhaps mainly a quick dusting on
the local scale. Temperatures should dip below freezing everywhere
with mainly middle and upper 20s for minimums.
On Wednesday the forecast guidance finally ejects low pressure to
the east. This should lead to snow shower activity winding down
across the area. Breaks in the clouds develop, and become more
prevalent later in the day and towards evening. A seasonably cold
day overall with widespread 30s region wide. A breezy day overall on
a N to NW wind.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The upper low associated with the recent winter storm system
heads east and in its wake, rising heights aloft approach as a
ridge builds towards the region through the end of the week.
Some early morning snow showers may still be around especially
for the east end of LI and southeastern CT early Wednesday.
Cloud cover looks to hang in through much of the day on
Wednesday as well, as the mid level moisture and the upper low
slowly depart. Skies should begin to finally clear out by
Wednesday afternoon/evening.
The dry weather continues into Thursday and the first part of
Friday with the ridge overhead. Temperatures should be normal to
slightly above on both Thursday and Friday under southerly
flow, in the upper 30s to low and mid 40s.
Precipitation chances increase again by Friday afternoon as a low
pressure system and attendant upper low move through the Ohio
Valley. The global models are in somewhat good agreement of a warm
front approaching Friday morning followed by cold front by later
Friday as the surface low heads northeast into New England by
Saturday. Precipitation with this system looks light, generally,
with snow changing to rain by late Friday evening.
Saturday looks dry and cool as weak high pressure moves across New
England. Ensembles are hinting at unsettled conditions returning
again on Sunday, as another upper low traverses the Great Lakes with
a surface low developing across the southeast. This coastal low
approaches the area by Sunday afternoon into Monday, bringing
another chance of precipitation to the region.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
Low pressure will linger southeast of Long Island through the TAF
period. Gusty NNE winds should continue through the period while
very slowly diminishing and backing N. IFR to MVFR conds in
occasional light snow or rain should also continue.
Any further runway accumulations should be minor for the most part.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Expect more frequent AMD than usual as precip type and flight cat
may fluctuate. KJFK and KLGA potentially has -ra/-shra most of the
day instead of -rasn. KEWR and KTEB potentially mixes with -ra as
early as 14-15z.
.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Late tonight...Improvements to possibly VFR toward daybreak. N-NW
winds G20kt.
.Wednesday...Mainly VFR. NW winds G20kt daytime.
.Thursday...VFR.
.Friday...Rain/snow with possible MVFR/IFR cond. SW-W winds G15-20kt
afternoon/night.
.Saturday...Chance of snow with possible MVFR/IFR cond. SW-W winds
G15-20 kt, mainly KJFK and to the east, mainly daytime.
Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Any gales will convert over to SCA during today, with SCA
conditions remaining likely through the first half of Wednesday.
on all waters.
Seas may linger near SCA levels on the ocean for Thu AM before
diminishing later on Thursday. SCA conditions return again, in
advance of a frontal system, on Friday afternoon on the ocean
waters, and may linger into Saturday before subsiding Saturday
evening. SCA, or possible gale conditions on the ocean waters,
are likely Sunday afternoon into Monday with developing low
pressure.
&&
.HYDROLOGY...
No hydrologic impacts are anticipated through Fri. Some gradual
snow melt possible later this week as temperatures moderate
somewhat.
&&
.TIDES/COASTAL FLOODING...
***WIDESPREAD MODERATE TO LOCALLY MAJOR COASTAL FLOODING
EXPECTED FOR THE SOUTH SHORE AND EASTERN BAYS OF LONG ISLAND
TONIGHT***
Water levels with the high tide cycle earlier today were up to
1/2 ft below forecast in some spots. With winds and seas having
ramped up decided to carry part of that trend into this
evening's high tide cycle, with water levels about 0.2-0.3 ft
lower than previously forecast. The outcome in terms of flood
category is nearly similar, so in terms of messaging decided to
keep most hazards for tonight as is, except replaced the
warning for tidal NE NJ with an advisory.
Widespread MODERATE (2 to 2 1/2 ft inundation AGL) to locally
MAJOR (3 ft of inundation AGL) coastal flooding still expected
tonight along the southern and eastern bays of Long Island,
including then twin forks and Peconic Bay, as surge likely peaks
at 3 1/2 to 4 1/2 ft in many spots. These water levels have
not been seen in a couple of years.
Widespread moderate flooding along Jamaica Bay and Lower NY
Harbor, and scattered moderate coastal impacts are likely
along the north shore of Bronx, Queens and Long Island due to
the elevated water levels and wave action. Elsewhere for coastal
CT and Coastal Westchester minor to locally moderate, with a
northerly backing wind likely limiting widespread moderate
coastal impacts.
The uncertainty with magnitude of coastal impacts tonight is
still predicated on how early winds back to the north tonight,
perhaps mitigating the magnitude of surge in spots. Despite
this, a long/strong E fetch with 17-21 ft combined seas and
swell 13-16 ft, and tidal piling are good signals for at least
the above mentioned widespread moderate coastal impacts in this
case. North facing shorelines will be susceptible to enhanced
coastal impacts tonight with gale/storm NNE winds and
accompanying high wave action. In addition, with this being the
second tide of this event, water levels will likely begin to
increase well ahead of the time of high tide and could remain
well after the time of high tide as well.
In addition to the multiple high tidal cycles with elevated
water levels, breaking waves of 5-10 ft are likely at the
oceanfront with a strong E-W sweep, bringing potential for
areas of dune erosion and localized washovers. Peak impacts
likely around times of high tide tonight and Tue morning. On
Long Island Sound, breaking waves as high as 4-6 ft on north
facing shorelines are possible tonight as winds back to the NNE.
Another round of widespread minor to locally moderate coastal
flooding is likely for the southern bays of Long Island and
Queens Tue morning, with minor coastal flooding elsewhere.
Another round of minor coastal flooding likely for many spots
Tue night as well.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Warning until 5 AM EST early this morning for
NYZ073-078-079-081-176-177.
Coastal Flood Watch through this afternoon for NYZ079>081-178-
179.
NJ...None.
MARINE...Small Craft Advisory until 1 PM EST Wednesday for ANZ335-338.
Gale Warning until 10 AM EST this morning for ANZ330-340-345-
350-353-355.
&&
SYNOPSIS...JE/DBR
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...DBR
AVIATION...JC
MARINE...JE/DBR
HYDROLOGY...JE/DBR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 2, 3:42 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service New York NY 342 AM EST Tue Feb 2 2021 CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-074-075-030900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Western Passaic-Eastern Passaic-Western Bergen- Eastern Bergen-Western Essex-Western Union-Orange-Putnam-Rockland- Northern Westchester-Richmond (Staten Island)-Kings (Brooklyn)- 342 AM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009>012-NJZ006-106-108-NYZ071-072-030900- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Hudson-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)- 342 AM EST Tue Feb 2 2021 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ073-078-176-177-030900- Bronx-Northwestern Suffolk-Northern Queens-Northern Nassau- 342 AM EST Tue Feb 2 2021 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-178-179-030900- Southwestern Suffolk-Southern Queens-Southern Nassau- 342 AM EST Tue Feb 2 2021 ...COASTAL FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ079-081-030900- Northeastern Suffolk-Southeastern Suffolk- 342 AM EST Tue Feb 2 2021 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... ...COASTAL FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Coastal Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-030900- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 342 AM EST Tue Feb 2 2021 ...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-340-345-030900- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 342 AM EST Tue Feb 2 2021 ...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-030900- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 342 AM EST Tue Feb 2 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Feb 2, 6:45 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
645 AM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY SNOW 1 ENE EAST NEWARK 40.75N 74.15W
02/02/2021 M16.0 INCH HUDSON NJ CO-OP OBSERVER
&&Local storm report, Feb 2, 6:46 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
646 AM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HEAVY SNOW COMMACK 40.84N 73.28W
02/02/2021 M15.9 INCH SUFFOLK NY PUBLIC
&&Local storm report, Feb 2, 6:47 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
647 AM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY SNOW MONROE 41.32N 74.19W
02/02/2021 M20.0 INCH ORANGE NY TRAINED SPOTTER
&&Local storm report, Feb 2, 6:48 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
648 AM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY SNOW CEDAR GROVE 40.86N 74.23W
02/02/2021 M19.2 INCH ESSEX NJ PUBLIC
&&Local storm report, Feb 2, 6:49 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
649 AM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HEAVY SNOW 1 S WASHINGTON TOWNSHI 40.97N 74.06W
02/02/2021 M20.5 INCH BERGEN NJ TRAINED SPOTTER
&&Local storm report, Feb 2, 7:14 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
714 AM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW MONROE 41.32N 74.19W
02/02/2021 M18.0 INCH ORANGE NY TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY SNOW REPORT FROM
MONROE.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 3:30 AM EST | Small Craft Advisory | OKX | 60 hr | |
| Feb 2, 7:15 AM EST | Coastal Flood Watch | OKX | Nassau | 11 hr |
| Feb 2, 7:15 AM EST | Coastal Flood Statement | OKX | Kings | 3 hr |
| Feb 2, 7:15 AM EST | Coastal Flood Statement | OKX | Nassau, Suffolk | 9 hr |
| Feb 2, 7:15 AM EST | Coastal Flood Statement | OKX | Suffolk | 11 hr |
| Feb 2, 7:15 AM EST | Coastal Flood Warning | OKX | Nassau, Suffolk | 10 hr |
| Feb 2, 7:15 AM EST | Coastal Flood Advisory | OKX | Queens, Suffolk, Westchester | 10 hr |
| Feb 2, 10:06 AM EST | Gale Warning | OKX | 6 hr | |
| Feb 2, 6:41 PM EST | Coastal Flood Statement | OKX | Bronx, New York, Queens | 10 hr |
| Feb 2, 6:41 PM EST | Coastal Flood Warning | OKX | Nassau | 8 hr |
Nearby
Coastal Flood Advisories in New York, 2021Coastal Flood Advisories in Connecticut, 2021Every coastal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.